Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Austin/San Antonio, TX

October 2, 2004Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 2, 2004, 12:40 AM CDT for Williamson County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2004, 12:40 AM CDT (05:40 UTC)
Expired
Oct 2, 2004, 1:45 AM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 020541
SVRSAT
TXC491-020645-
/X.NEW.KEWX.SV.W.0002.041002T0540Z-041002T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 AM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON

* UNTIL 145 AM CDT

* AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FLORENCE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JARRELL BY 100 AM CDT

LAT...LON 3089 9782 3068 9799 3052 9777 3047 9719
      3072 9730

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 9:00 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 1, 9:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 PM CDT FRI OCT  1 2004

.UPDATE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS
NORTH TEXAS AND A SMALL POTION OF SOUTH CENTRAL TEXAS THIS EVENING.
CONVECTION OCCURRING IN ADVANCE OF THE FRONT AND UNDER THE SUB-
TROPICAL MOISTURE PLUME. A FEW STORMS MAY BECOME BRIEFLY SEVERE OVER
THE NORTHEAST COUNTIES BETWEEN NOW AND MIDNIGHT. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO OCCUR IN THE VICINITY OF THE FRONT
AS IT ENTERS THE HILL COUNTRY DURING THE EARLY MORNING HOURS OF
SATURDAY.  MAIN CHANGES TO FCST ARE TO UP POPS OVER THE NORTHERN
COUNTIES WHILE RAISING OVERNIGHT LOW TEMPS A FEW DEGREES ACROSS THE
SOUTHERN HALF OF THE CWFA.

&&

.PREV DISCUSSION...
COLD FRONT MOVING DOWN THE FRONT RANGE OF THE ROCKIES.  WILL KEEP
THIS SPEED UP AND ARRIVE IN THE HILL COUNTRY SATURDAY MORNING AND
THROUGH SOUTH CENTRAL TEXAS SATURDAY AFTERNOON. TEMPS WITH THIS
AIRMASS ARE CURRENTLY RUNNING 10 DEGREES COLDER THAN NORMAL ON THE
HIGHS AND 5 DEGREES COLDER THAN NORMAL ON THE LOWS.   WILL APPLY
THIS TREND TO SATURDAYS HIGHS AND SUNDAYS LOW. GFS MODELS HAS BEEN
BETTER WITH THE SFC FEATURES AND PRECIPITABLE WATER VALUES THAN THE
OTHER MODELS.  ISENTROPIC UPGLIDE ALONG THE FRONT WILL KEEP SKIES
MOSTLY CLOUDY SATURDAY THROUGH SUNDAY AS A SHORT WAVE TROUGH MOVES
ACROSS THE ROCKIES INTO THE SOUTH CENTRAL PLAINS MONDAY.  BECAUSE
THIS END OF THE AIRMASS IS RATHER SHALLOW, IT WILL TAKE ON GROUND
HEAT RATHER FAST AND WEAKEN.  ANOTHER CONTINENTAL POLAR AIRMASS IS
RIGHT BEHIND THIS ONE AND IS DUE TO ARRIVE TUESDAY. BUT WITH ANOTHER
SHORT WAVE TROUGH OVER THE ROCKIES, THE CLOUDINESS WILL LINGER. THIS
ROLLER COASTER PATTERN IS PROJECTED TO CONTINUE THROUGH THE WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/04
Hazardous weather outlook, Oct 1, 5:01 AM CDT, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT FRI OCT 1 2004

TXZ171>173-183>194-202>209-217>225-228-021100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
501 AM CDT FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:47 PM CDTSevere Thunderstorm WarningEWXWilliamson58 min
Oct 2, 4:27 AM CDTFlash Flood WarningEWXHays, Travis3 hr
Oct 2, 6:09 AM CDTFlash Flood WarningEWXComal3 hr
Oct 2, 7:21 AM CDTFlash Flood WarningEWXLee3 hr
Oct 2, 8:20 AM CDTFlash Flood WarningEWXBexar, Guadalupe3 hr
Oct 2, 8:28 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca, Wilson3 hr
Oct 2, 8:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 2, 8:51 AM CDTFlash Flood WarningEWXMedina3 hr
Oct 2, 9:04 AM CDTFlash Flood WarningEWXComal116 min
Oct 2, 9:14 AM CDTFlash Flood WarningEWXBlanco3 hr
Oct 2, 9:26 AM CDTFlash Flood WarningEWXHays3 hr
Oct 2, 9:38 AM CDTFlash Flood WarningEWXAtascosa, Karnes3 hr
Oct 2, 10:00 AM CDTFlash Flood WarningEWXBastrop, Caldwell, Lee3 hr
Oct 2, 10:06 AM CDTFlash Flood WarningEWXTravis3 hr
Oct 2, 10:24 AM CDTSevere Thunderstorm WarningEWXBlanco51 min
Oct 2, 10:51 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr
Oct 2, 11:23 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca, Wilson3 hr
Oct 2, 12:29 PM CDTFlash Flood WarningEWXKarnes2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.